Lahore tragedy: some suggestions
I HAVE been following the tragedy in which a number people died after consuming a cough syrup in Lahore. The cough syrup has been in use for quite some time and was definitely being consumed by drug addicts etc., also in large quantities without any negative reaction in the past.
How is it then possible that all of a sudden about 20 addicts died after consumption of a particular batch of the syrup? The deceased addicts certainly did not come at once from another planet or from an entirely different region of the country and were exposed to this toxic syrup for the first time.
Such medicines should not be given without the doctor’s prescription which has also been pointed out by several earlier letters. I want to emphasise here the quality issue, quality control, stability testing of medicines, dates of manufacture and expiry.
The bottles of the syrup batch in question should be thoroughly analysed for active ingredients, overdose, and for any foreign substances not labelled and added by mistake.
Besides, it is to be examined if the quality of active pharmaceutical ingredients and excipients has been tested as per pharmacopoeia specifications before manufacturing the finished dosage form syrup.
The batch – release records of the quality control department should be checked. One should not get away by saying that the addicts consumed the syrup in overdoses.
DR SYED LAIK ALI